What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 16, 4:59 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 16, 4:59 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
459 PM MST Fri Jul 16 2021
.UPDATE...
Updated Aviation section.
&&
.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily chances for
showers and thunderstorms across south-central and eastern Arizona
with a tendency to favor the higher terrain of eastern Arizona.
Storms will be capable of producing both locally heavy rain and
strong winds. Temperatures overall will remain close to average
through the middle of next week.
&&
.DISCUSSION...
Parts of Phoenix saw a fairly active start to the day this morning
as isolated to scattered showers and thunderstorms developed across
parts of the metro this morning. The majority of this activity was
confined to central and eastern parts of the Valley, though a few
spots in the west Valley did get in on some of the shower activity
as well. Rainfall amounts generally remained below 0.25" inches for
most locations while a few isolated locations saw upwards of 0.50"
to locally close to 1" in parts of the southeast Valley. Officially,
Phoenix Sky Harbor recorded 0.01" of rainfall this morning, bringing
the total for the monsoon season so far up to 0.54". Currently,
temperatures across the metro continue to warm up as current highs
across the west Valley have climbed above 100 degrees and low to
mid 90s across the east Valley (due to this morning's rainfall).
Meanwhile, visible satellite imagery shows mostly clear skies
over the Phoenix metro this afternoon while strong convection
continues over the high terrain to the east.
The environment remains quite saturated across the region with
16.12Z PHX sounding recording a PWAT value of 1.92" and 1.93" on the
16.12Z TUS sounding, which are near or above record territory values
for these sites on this date. Radar this afternoon shows strong
convection over the high terrain east of Phoenix pushing through
eastern portions of southern Gila County. Storms are slowly
pushing toward the southwest under the influence of weak
northeasterly steering flow. The main threat with these storms as
they progress through Gila County this afternoon will be flash
flooding, especially for burn scar areas. A Flash Flood Watch
remains in effect until 11 PM MST for southern Gila County and
portions of northeastern Maricopa County. Additional threats going
forward through the afternoon across the high terrain will be
strong, gusty winds and perhaps hail. Objective analysis this
afternoon shows DCAPE values around 1,000 J/kg with the highest
values situated to the west over south-central Arizona. HREF
probabilities shows about a 50-60% chance for outflow winds to
exceed 35 mph and less than a 10% chance for gusts to exceed 60
mph.
Forecast uncertainty increases this evening with the westward
progression of the ongoing convection into the lower deserts.
Many of the 12Z HREF members show convection over Gila County
dying off as it gets into the Valley. However, given the
instability in place, with HREF guidance show MUCAPE values in
excess of 1,000 J/kg, and little convective inhibition, the
potential for getting showers and thunderstorms into the Valley
will be possible with strong enough outflows. The HRRR continues
to be one of the more aggressive CAMs with showing convection
getting into the Phoenix area this evening. Strong, gusty winds,
locally heavy rainfall, and lightning will be the primary threats
with any convection that makes it into the metro area this
evening. Additional shower activity can't be ruled out going into
tomorrow morning as well.
.PREVIOUS DISCUSSION...
Saturday will see a westward expansion of the monsoon moisture,
mainly due to the increasing southeasterly flow from the upper
level high repositioning itself to our northeast and the vort
max/inverted trough continuing to track westward reaching
southeast California Saturday afternoon. Subsidence behind the
inverted trough is likely to limit storm chances across south-
central Arizona initially on Saturday, while also bringing chances
for some isolated storms as far west as southeast California. The
stronger southeasterly flow may be enough for a complex of storms
later in the day to track northwestward through southeast Arizona
and maybe into south-central Arizona Saturday night, as hinted by
the 06Z HRRR.
A favorable southeasterly flow should persist across much of the
region Sunday into Monday resulting in a northward expansion of
monsoon moisture well into the Great Basin. Daily storm chances
will exist across most of Arizona through at least early next
week, favoring the typical high terrain areas each day. There will
likely be at least a day or two where the lower deserts will be
active, especially if the mid level easterly flow increases like
what models continue to show for next Tuesday and Wednesday.
Through next week, there are no signs of the monsoon letting up,
in fact it will likely be more active than the current week has
been.
The temperature forecast is mostly an afterthought at this time,
taking a backseat to our daily storm chances. NBM guidance has not
changed much supporting near normal temperatures across the
western deserts to slightly below normal across south-central
Arizona.
&&
.AVIATION...Updated at 0000Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorms have been slowly progressing westward across Gila
and Pinal Counties. Given available moisture and associated
instability, it is expected the outflows/gust fronts will be able
to generate new storms progressively westward toward metro
Phoenix. Key question is whether or not that propagation process
will continue across the Valley floor this evening. Model guidance
is something of a mixed bag with some indicating that process
sustaining itself and others indicating storms falling apart away
from the higher terrain. However, a mid afternoon sounding
suggests that outflows will be able to overcome the remaining
convective inhibition - if they are strong enough. There is
relatively high confidence that outflows will overspread the
Valley floor from the northeast and east roughly between 01Z and
04Z. In turn, it is anticipated that at least isolated storm
activity will happen roughly between 02Z and 05Z. Thus, inserted
TEMPO TSRA in the Phoenix area TAFs during that time. Anticipate
ceilings will remain above 6kft AGL but it could be lower
underneath a strong thundershower.
Surface winds are anticipated to favor southeasterly but there may
be a short time of variable directions but with speeds anticipated
to be below 10kts. Then, outflows from the northeast and east are
anticipated with gusts of 25-35kts. But, with subsequent storm
development in the vicinity, there would be a period of highly
variable and strong winds. It is highly dependent upon how robust
that development winds up being which remains uncertain.
Anticipate much more mild conditions by 06Z (if not sooner) with
relatively light winds.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will continue to favor south and southeasterly directions
tonight and Saturday. At KIPL, anticipate a period of south-
southwesterly this evening along with some gusts of 15-20kts
before resuming southeasterly. Anticipate little cloudiness though
there could be some cirrus from thunderstorm remnants emanating
far to the east.
&&
.FIRE WEATHER...
Monday through Friday:
Temperatures will generally be near seasonal averages as monsoon
moisture remains in place over the region. Storm activity is
anticipated to spread as far west as southeast California by early
next week. Any storms that form will have good potential to
produce wetting rain. Threats from storms will continue to involve
locally heavy rainfall and flooding while an increase in strong
gusty winds looks possible starting Sunday or Monday. Significant
flooding may be experienced on previously burned areas of Gila
County. Min RH levels are expected to remain in the 20-30% range
most areas (30-50% higher terrain of south-central AZ). Max RH
levels will be 35-60% most places (60-90% higher terrain of south-central
AZ). Apart from thunderstorms, winds will favor familiar diurnal
patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 PM MST this evening for AZZ545-547-
552-555>558-560>563.
CA...None.
&&
DISCUSSION...Smith
PREVIOUS DISCUSSION...Kuhlman
AVIATION...AJ
FIRE WEATHER...Smith/AJ/KuhlmanIn the hours before
Special weather statement, Jul 16, 2:56 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
256 PM MST Fri Jul 16 2021
AZZ558-560-563-162230-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
256 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...
At 255 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles east of Globe, moving southwest at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
San Carlos, Cutter and San Carlos Reservoir.
This includes the following highways...
AZ Route 70 between mile markers 257 and 271.
AZ Route 77 near mile marker 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3340 11035 3340 11041 3338 11045 3329 11046
3320 11040 3320 11046 3318 11047 3318 11052
3333 11074 3354 11049 3344 11032
TIME...MOT...LOC 2155Z 037DEG 9KT 3343 11046
18Special weather statement, Jul 16, 3:27 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
327 PM MST Fri Jul 16 2021
AZZ558-560-561-162300-
San Carlos AZ-Dripping Springs AZ-Pinal/Superstition Mountains AZ-
327 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 400
PM MST...
At 326 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of San Carlos, or 16 miles northeast of Christmas,
moving southwest at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hayden, Christmas, San Carlos and Cutter.
This includes the following highways...
AZ Route 70 between mile markers 259 and 271.
AZ Route 77 between mile markers 135 and 143, and between mile
markers 146 and 167.
AZ Route 177 between mile markers 137 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
3304 11072 3299 11076 3299 11079 3317 11090
3330 11083 3342 11045 3339 11043 3329 11046
3320 11040
TIME...MOT...LOC 2226Z 053DEG 16KT 3324 11054
18Special weather statement, Jul 16, 3:37 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
337 PM MST Fri Jul 16 2021
AZZ556-558-560-562-563-162315-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
337 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 415
PM MST...
At 337 PM MST, Doppler radar was tracking a strong thunderstorm near
Globe, moving southwest at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool and
Inspiration.
This includes the following highways...
US Highway 60 between mile markers 238 and 268.
AZ Route 70 between mile markers 253 and 262.
AZ Route 77 between mile markers 164 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3320 11092 3351 11101 3360 11062 3340 11048
TIME...MOT...LOC 2237Z 059DEG 18KT 3346 11069
18
Special weather statement, Jul 16, 4:39 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
439 PM MST Fri Jul 16 2021
AZZ547-556>558-562-563-170015-
Southeast Gila County AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
439 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 515 PM MST...
At 438 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tonto Basin to near Roosevelt to 12 miles
north of Claypool. Movement was southwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms. This
includes Lake Roosevelt.
Locations impacted include...
Round Valley, Ballantine Trailhead, Sunflower, Roosevelt, Punkin
Center, Roosevelt Dam, Tonto Basin, Tonto National Monument, Four
Peaks, Apache Lake, Inspiration and Roosevelt Estates.
This includes the following highways...
US Highway 60 near mile marker 243.
AZ Route 87 between mile markers 210 and 220.
AZ Route 188 between mile markers 217 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Roosevelt, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3391 11128 3380 11115 3376 11099 3364 11092
3368 11084 3366 11080 3369 11074 3365 11064
3338 11089 3353 11124 3385 11160 3394 11134
TIME...MOT...LOC 2338Z 038DEG 10KT 3387 11127 3372 11105 3361 11080
18Special weather statement, Jul 16, 5:57 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
557 PM MST Fri Jul 16 2021
AZZ541-545-547-556-557-170145-
New River Mesa AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
557 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
645 PM MST...
At 555 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Bumble Bee to near Horseshoe
Reservoir to near Gisela. Movement was southwest at 25 mph.
Wind gusts up to 50 mph will be possible with these storms. This
includes Lake Pleasant, Horseshoe Reservoir, and Bartlett Reservoir.
Locations impacted include...
New River, Sycamore Creek, Ballantine Trailhead, Sunflower, Cave
Creek, Carefree, Punkin Center, Lake Pleasant, McDowell Mountain
Park, Tonto Basin, Desert Mountain, Camp Creek, Rio Verde, Horseshoe
Reservoir, Anthem and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 226 and 241.
AZ Route 87 between mile markers 208 and 229.
AZ Route 188 between mile markers 257 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Pleasant, Horseshoe Reservoir, or Bartlett
Reservoir, get out of the water and move indoors or inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 3400 11175 3400 11150 3401 11143 3396 11139
3391 11128 3378 11127 3365 11182 3389 11227
3391 11224 3395 11224 3397 11219 3405 11215
TIME...MOT...LOC 0055Z 027DEG 23KT 3419 11191 3406 11167 3413 11131
18Local storm report, Jul 16, 6:21 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
621 PM MST FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM NON-TSTM WND GST 5 NNE ARIZONA CITY 32.81N 111.63W
07/16/2021 E30 MPH PINAL AZ PUBLIC
VISIBILITY 1/2 MILE IN BLOWING DUST.
&&
MP